We present a rare case of cerebral hemorrhage due to Epstein-Barr virus (EBV)-associated post-transplant lymphoproliferative disorder (PTLD). A 58-year-old man with myelodysplastic syndrome received allogeneic hematopoietic stem cell transplantation from an unrelated donor after being conditioned with fludarabine, melphalan, and total body irradiation. Tacrolimus and methotrexate were given for graft-versus-host disease (GVHD) prophylaxis. On day 23, he developed acute GVHD, which was successfully treated with prednisolone (PSL). The tapering of PSL failed because of extensive chronic GVHD involving the liver and lungs, and mycophenolate mofetil was added on day 244. On day 340, the patient suddenly complained of severe headache. Computed tomography confirmed subcortical hemorrhage, and he died on day 348. The autopsy revealed atypical lymphocytes infiltrating the brain and meninges, which were positive for B-cell-associated antigens and EBV-encoded RNA, and thus EBV-associated PTLD was diagnosed.
ASJC Scopus subject areas